Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 67, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 4, 2001, 6:20 PM EDT for Albany County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2001, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 4, 2001, 6:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Albany County, NY
The radar
The Albany radar (KENX), 8 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:30 PM EDT | Thunderstorm Wind | Altamont, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WUUS51 KALY 042220 SVRALY NYC001-042245- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 620 PM EDT SAT AUG 4 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ALBANY COUNTY IN EASTERN NEW YORK * UNTIL 645 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BERNE...OR ABOUT 15 MILES SOUTHWEST OF ROTTERDAM...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RENSSELAERVILLE AND WESTERLO AT 645 PM EDT THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4268 7407 4269 7419 4245 7427 4245 7404
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 3 hours earlier.
Area forecast discussion, Aug 4, 3:20 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT SAT AUG 4 2001 .DISC... SURFACE DEWPOINTS STILL 65-71 ALL BUT FAR NORTHERN TIER ZONES. AMPLE CAPE FOR THUNDER WITH MINIMAL LOWER / MID LEVEL WINDS. LESS THAN 10 KNOTS BELOW 12K FEET. WITH LITTLE STEERING FLOW AND ENOUGH INSTABILITY..PLUS TOPOGRAPHY...CELLS CURRENTLY MEANDERING SOUTHERLY AT LESS THAN 10. YESTERDAYS 3-4 INCH RAINS IN PARTS WASHINGTON/SARATOGA/WARREN COUNTIES AND POSSIBLE 2-3 PER HOUR AFTN/EVENING... WARRENTED EVENING WATCH THOSE ZONES. MOST ACTION OVER BY MID LATE EVENING AS DRIER AIR SAGS SOUTH. MARGINAL MOISTURE FAR SOUTHERN ZONES SUNDAY...OTHERWISE LOTS OF SUN AND WARM...INTO HOT HUMID MONDAY. .ALY...FLASH FLOOD WATCH WARREN / WASHINGTON / SARATOGA COUNTIES UNTIL 10 PM. NYZ042-043-041-050. WILEY
In the hours before
Special weather statement, Aug 4, 3:55 PM EDT, 2 hours 25 minutes before
NYZ043-054-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT SAT AUG 4 2001 ...THUNDERSTORMS CONTINUE TO BRING HEAVY RAINS TO NORTHEAST RENSSELAER AND SOUTHEAST WASHINGTON COUNTIES... THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO REMAIN NEARLY STATIONARY IN THE VICINITY OF THE BORDERS OF WASHINGTON...RENSSELAER...AND BENNINGTON COUNTIES. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN IN THE VICINITY OF NORTH HOOSICK AND HOOSICK FALLS IN RENSSELAER...AND THE WHITE CREEK AREA IN WASHINGTON. THE THUNDERSTORMS COULD PRODUCE AN ADDITIONAL INCH OR TWO...AND COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES IN AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADWAYS...FLOODING OF POOR DRAINAGE AREAS...AND RAPID WITHIN BANK RISES OF STREAMS AND CREEKS.
Special weather statement, Aug 4, 5:35 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 535 PM EDT SAT AUG 4 2001 NYZ063-042215- ULSTER NY- 535 PM EDT SAT AUG 4 2001 ...A STRONG THUNDERSTORM IN WESTERN ULSTER COUNTY... AT 535 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF HARDENBURG...OR 25 MILES SOUTHWEST OF HUNTER...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS...WILL BE NEAR...HARDENBURG...FROST VALLEY...SUNDOWN AND ULSTER HEIGHTS THROUGH 615 PM EDT.
Local storm report, Aug 4, 6:10 PM EDT, 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0609PM SAT AUG 04 2001
GCOL WLSR QHQT QTRF APTS WAPT
08111 FILE 28 TOWN OF COLONIE PD NY0015300 AUG 04-01
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALBANY COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): COLONIE FORTS FERRY ROAD
VICINITY
DATE AND TIME CONDITION STARTED: 345PM
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS DAMAGE TO HOUSES AND PROPERTY
AND POWER POLES
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
(X) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
(X) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ON THE NORTH SIDE
OF THE TOWN MOSTLY NORTH OF RT 7 NUMEROUS HOUSES WERE HIT BY LIGHTNING
AUTH PHONE : 518 783-2811
AUTH ASST CHIEF JAMES RJ ELSNER 605PM
OPER - ELSNER,ROBERT J 1808The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:07 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 23 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.